Hail, Big Stone
- When
- May 8, 11:03 AM CST
- Where
- Big Stone County, 3 mi WNW of Correll
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 45.240, -96.230
An isolated thunderstorm brought quarter-size hail to part of Big Stone county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
An isolated thunderstorm brought quarter-size hail to part of Big Stone county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 8, 10:02 AM CST, 1 hour 1 minute earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 1102 AM CDT THU MAY 8 2014 .UPDATE... AN AREA OF LOW PRESSURE OVER SOUTHERN NEBRASKA IS PRODUCING WRAP AROUND SHOWERS ACROSS THE WESTERN HALF OF THE CWA. A VERY NOTICEABLE DRY SLOT ACROSS THE EASTERN CWA IS CAUSING THE DEVELOPMENT OF ELEVATED THUNDERSTORMS. SOME OF THESE STORMS COULD PRODUCE SMALL HAIL. && .PREVIOUS DISCUSSION... .SHORT TERM...THROUGH SATURDAY SEVERAL WAVES OF CONVECTION HAVE LIFTED NORTH AHEAD OF THE APPROACHING SHORTWAVE...THOUGH EACH WAVE HAS WEAKENED AS IT MOVED INTO THE FORECAST AREA...SUPPORTING MOSTLY RAIN THOUGH A FEW STORMS MOVED THOUGH KATY EARLIER. WITH ISENTROPIC ASCENT AND A PSEUDO TROWAL FEATURE YET STILL TODAY...HIGH POPS AND RAIN WEST/THUNDER EAST STILL VERY MUCH EXPECTED TODAY. A FEW HUNDRED J/KG MUCAPE IS CONFINED TO THE FAR EASTERN CWA TODAY...SO CANT RULE OUT A SEVERE STORM OR TWO AS WELL. ALSO...WITH TEMPERATURES FALLING IN COLD ADVECTION WEST RIVER...PROFILES COME CLOSE ENOUGH TO SUPPORT AT LEAST A PASSING MENTION OF SNOW MIX. THIS WOULD ONLY BE A NOVELTY...AS LIFT AND THUS SNOWFALL RATES ARE LOW AND THE GROUND TEMPERATURE/MOISTURE WOULD SUPPORT RAPID MELTING. A GRADUAL DRYING TREND EXPECTED TONIGHT AS ISENTROPIC DOWNGLIDE SETS UP. WEAK...INDUCED HIGH PRESSURE CENTERED OVER NEBRASKA BY 12Z FRIDAY...SO DO NOT ANTICIPATE RAPID CLEARING...HELPING TO LIMIT TEMPERATURE DROP. PROBABLY A GOOD CASE FOR FOG IN CENTRAL SD IF CLEARING CAN MAKE IT THAT FAR EAST...BUT WILL LET DAY SHIFT EVALUATE FURTHER. AN OPEN WAVE MOVES ACROSS THE CWA SUNDAY. NOT MUCH FOR MUCAPE AHEAD OF THIS FEATURE...WITH MOSTLY MOIST ADIABATIC PROFILES ACROSS THE CWA. .LONG TERM...SATURDAY NIGHT THROUGH THURSDAY THE EXTENDED REMAINS VERY ACTIVE WITH A SERIES OF SHORTWAVES AND SFC LOWS MOVING THROUGH THE PLAINS. UNFORTUNATELY MODELS HAVE STARTED TO DIVERGE SIGNIFICANTLY ON AREAL COVERAGE OF PRECIP...ESPECIALLY WITH THE SYSTEM AT THE START OF THE WEEK. THE ECMWF HANGS AN UPPER LOW OVER THE DAKOTAS AND KEEPS A SFC LOW TROWAL IN PLACE WHICH MAKES FOR A MUCH WETTER SOLUTION AT THE START OF THE PERIOD. IT DOES STILL LOOK LIKE THERE WILL BE A BREAK MON NIGHT/TUESDAY. ORGANIZED PRECIP CHANCES DECREASE FROM THAT POINT ON DURING THE LONG TERM. TEMPERATURES WILL BE WELL BELOW NORMAL WITH UPPER LEVEL TROUGHING AND NORTHWEST FLOW ALOFT. HIGHS WILL ONLY TOP OUT IN THE MID 50S TO NEAR 60. && .AVIATION... 12Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS IFR CIGS WITH OCCASIONAL IMPROVEMENT TO MVFR ARE EXPECTED UNTIL THE LAST 6 HOURS OF THE TAF PERIOD. THE DEFORMATION ZONE ACROSS WESTERN SD WILL EVENTUALLY MOVE EAST TODAY...WITH CONVECTION ALSO MOVING NORTHEAST OUT OF NEBRASKA. WHILE AREAS MAY SEE BREAKS IN THE RAIN...PRECIP IS STILL EXPECTED TO FILL IN TODAY. ISOLATED LIGHTNING WILL BE POSSIBLE NEAR KATY BY THIS AFTERNOON. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...SD SHORT TERM...CONNELLY LONG TERM...WISE AVIATION...WISE WEATHER.GOV/ABERDEEN
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 846 AM CDT THU MAY 8 2014 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-091400- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 846 AM CDT THU MAY 8 2014 /746 AM MDT THU MAY 8 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT EASTERN SOUTH DAKOTA/WESTERN MINNESOTA WILL MAINLY SEE SHOWERS PASSING THROUGH EARLY TODAY...BUT THERE COULD BE A THUNDERSTORM OR TWO LIFTING NORTH ACROSS THE FORECAST AREA BEFORE WEAKENING. SEVERE WEATHER APPEARS UNLIKELY...HOWEVER CANT RULE OUT AN ISOLATED HAIL REPORT OR TWO BEFORE A MORE WIDESPREAD/STEADY RAIN MOVES IN LATER TODAY. FURTHER WEST...SHOWERS AND A FEW THUNDERSTORMS ARE LIKELY TODAY. LIGHTNING WILL BE THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. SD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 1106 AM CDT THU MAY 8 2014 SDZ019-081630- CLARK- 1106 AM CDT THU MAY 8 2014 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CLARK COUNTY UNTIL 1130 AM CDT... AT 1105 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR FORDHAM COLONY...OR 10 MILES SOUTHWEST OF CLARK...MOVING NORTHEAST AT 45 MPH. A FEW LOCATIONS IN THE ADVISORY INCLUDE RAYMOND...CLARK...HILLCREST COLONY AND GARDEN CITY. SMALL HAIL IS EXPECTED WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && TDK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 1145 AM CDT THU MAY 8 2014 SDZ007-008-011-019>021-081715- CLARK-CODINGTON-DAY-GRANT-MARSHALL-ROBERTS- 1145 AM CDT THU MAY 8 2014 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN DAY... NORTHEASTERN CLARK...NORTHWESTERN CODINGTON...NORTHWESTERN GRANT... SOUTHEASTERN MARSHALL AND SOUTHWESTERN ROBERTS COUNTIES UNTIL 1215 PM CDT... AT 1142 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES NORTH OF WALLACE...OR 12 MILES SOUTH OF WEBSTER...MOVING NORTHEAST AT 55 MPH. A FEW LOCATIONS IN THE ADVISORY INCLUDE WEBSTER...WAUBAY...ORTLEY... WAUBAY WILDLIFE REFUGE...GRENVILLE...RUDEBUSCH CORNER...PICKEREL LAKE STATE PARK AND EDEN. SMALL HAIL IS EXPECTED WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. &&
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 1154 AM CDT THU MAY 8 2014 MNZ046-081730- BIG STONE- 1154 AM CDT THU MAY 8 2014 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHEASTERN BIG STONE COUNTY UNTIL 1230 PM CDT... AT 1151 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR LOUISBURG...OR 12 MILES NORTH OF MADISON... MOVING NORTH AT 55 MPH. A FEW LOCATIONS IN THE ADVISORY INCLUDE CORRELL AND ARTICHOKE. PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && SD
The Aberdeen radar (KABR), 172 km away, was scanning. The volume nearest the first event began at 17:04 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 520394, 520395.